Virginia, 2017

Hail and Damaging Winds in Virginia, May 18, 2017

May 18, 2017 · NWS RNK · 4 events in 2 counties and zones

A high pressure entered east of the Carolina coastline on May 18th, ushered in warm and humid air,aiding in isolated thunderstorm development along the southern slopes of the Blue Ridge Mountains. These storms produced wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A high pressure entered east of the Carolina coastline on May 18th, ushered in warm and humid air,aiding in isolated thunderstorm development along the southern slopes of the Blue Ridge Mountains. These storms produced wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 2:04 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 18, 2:04 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
304 PM EDT Thu May 18 2017

.SYNOPSIS...
High pressure east of the Carolinas will continue to produce a
warm and humid southwest flow of air through tonight. The
increasing moisture will result in a threat for widely scattered
showers and storms into tonight, especially across the higher
terrain. A weak cold front will approach from the northwest
Friday, providing a better focus for showers and thunderstorms.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Convection has been slow to develop this afternoon likely due to mixing
of dry air aloft and better focus remaining just west of the ridges
along a residual trough axis. MLCAPE values also reflect a bit less
instability with the best convergence along the southern Blue Ridge
where expect more coverage to develop over the next few hours. However
guidance remains inconsistent with the latest RAP showing some broken
clusters western third, while the HRRR more of a shotgun pattern
mountains into early evening. Therefore other than to cut back on pops
initially will keep in chances mainly west until just after sunset for
now.

Initial shearing shortwave will pass well north tonight allowing for a
continued weakening of the upper ridge overnight into Friday. May see a
few showers linger due to possible outflow and leftover instability
into late this evening, and over the far west for late tonight as
perhaps another band of convection arrives ahead of an upstream cold
front. This shown by a few models so after decreasing pops this
evening, will bump back up espcly northwest by daybreak. Otherwise will
call it mainly partly cloudy overnight under residual debris clouds
including spots of stratus/fog late. Should be quite muggy with
dewpoints keeping lows mostly in the 60s except for a few 50s valleys.

Still some uncertainty with convective coverage Friday ahead of a slow
moving backdoor front approaching from the north under flat flow aloft.
Guidance does show a weak shortwave rotating in ahead of the boundary
and may coincide with pre-frontal convergence during time of max
heating to spark some deeper bands of storms espcly west in the
afternoon. This in conjunction with better lapse rates aloft and decent
instability without much cap. However flow/shear remains quite weak
within a more westerly flow regime that could result in only scattered
clusters of shra/tsra as suggested by the SPC-WRF/Nam, with perhaps a
more organized area of convection to the northwest closer to the front.
Also early clouds along with far western showers could hinder
instability for a bit so running with mainly mid/high chance pops with
brief likelys mainly southwest sections where late day convergence
looks best. Appears temps similar to today pending the degree of
insolation with highs mostly 80-85 mountains and mid/upper 80s east
with more humidity around.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

A back-door cold front draped from Ohio to northern Virginia will
sink south as a weak surface wave moves off the Virginia coast
Friday night. This boundary will become stationary over southern
Virginia Saturday morning. Some models are agressive with allowing
this front to move south during the day Saturday. However, with a
heat ridge across the southeast and no jet overhead, it will take
some strong diurnal convection along the boundary to help it move
south during the day. Strong convection maybe possible during the
mid afternoon, but the boundary may not start moving until after
sunset Friday evening.

Convection likely Saturday afternoon for area outside of the wedge.
Mechanisms will be a combination of diurnal heating, orographical
and frontal lift. As storms get going in the mid to late afternoon,
outflow boundaries will also help initiate convection over North
Carolina. Areas inside the wedge could see a showers with a few
rumbles of thunder from elevated instabilities.

Tricky temperatures forecast Saturday depending on where the wedge
stalls. Inside, temperatures will range from the upper 60s to mid
70s. Outside the wedge. temperatures could warm into the upper 70s
to mid 80s.

The wedge will sit over the area Saturday night into Sunday morning,
then erode during the day Sunday as a front moves over the Ohio-
Tennessee Valley. The piedmont may not see the wedge erode until
late in the afternoon. Showers from the front will enter the
mountains during the late afternoon/evening. Some strong storms are
possible especially with an eroding wedge boundary. Majority of the
showers will enter the mountains after peak heating, therefore
limiting the potential of strong storms to just a few. Showers
expected to move east of the Blue Ridge after midnight, then east
over the coastal piedmont by noon Monday. Jet dynamics and
instabilities remain high enough to keep some mention of thunder
overnight.

Another tricky temperatures forecast for Sunday with wedge eroding
and convection coming in late in the afternoon from the next front.
Thinking wedge will be gone by mid afternoon allowing temperatures
to warm very quickly before frontal showers move in. Sunday
afternoon temperatures should warm into the upper 70s to lower 80s.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 PM EDT Thursday...

The front and rain will clear the area by Monday afternoon. High
pressure will bring a brief period of dry weather from Monday
afternoon into Tuesday evening. A strong cold front will move across
the region Wednesday. A dry slot will grace the area Wednesday night
then the upper level portion of the storm will move across the area
Thursday.

Temperatures will remain close to normal for early next week, then
fall below normal to end the week.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1220 PM EDT Thursday...

VFR conditions expected to continue through the TAF valid
period. The only exceptions will be the development of widely
scattered shra/tsra this afternoon between 18z/2PM and 00Z/8PM,
and some late night - early morning fog Friday morning espcly
where earlier rain occurred. Therefore will continue with the
going VCTS mention at all TAF sites along and west of the Blue
Ridge for a few hours late this afternoon/evening and include a
TEMPO for showers outside of the deeper convection. A period of
fog/mist will also be possible espcly in some of the western
valleys late tonight espcly KLWB/KBCB so included a low
confidence MVFR mention in these spots. SCT-BKN layer of
stratus is also possible early Friday morning mainly around KBLF
given westerly flow. This could result in local IFR cigs.

Medium confidence for the remainder of the TAF period per
thunderstorm uncertainties and fog/stratus potential late
tonight.

Better threat for greater coverage of afternoon showers/thunderstorms
Friday with periodic rounds of sub-VFR possible Friday
afternoon/evening as a frontal boundary moves southeast toward
the central Appalachians. Low clouds from earlier burn off of
fog along with possible convection to the west could result in
MVFR cigs through midday Friday mountains. Otherwise wont
include any shra/tsra mention on Friday as appears most coverage
wont occur until near or after the end of the valid TAF period.

Extended Aviation Discussion...

The front is forecast to stall across the region into this
weekend, with best shower/storm chances over the mountains
Saturday afternoon/evening. Coverage should then trend more
isolated until late Sunday as this residual boundary lifts out
to the northeast ahead of another cold front approaching from
the west. This front may then bring another round of deeper
convection to the mountains by Sunday evening and over much of
the region into Sunday night. Front crosses the region Monday
morning with possible residual sub-VFR in the east early on and
across the mountains due to upslope flow through much of the
day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
Hazardous weather outlook, May 18, 2:37 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
337 PM EDT Thu May 18 2017

NCZ004>006-020-VAZ043>047-058-059-191945-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
337 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms will be possible Friday
afternoon ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
191945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
337 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms will be possible Friday
afternoon ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 1:12 PM EST, 3 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
212 PM EDT THU MAY 18 2017

VAZ013-014-016-017-181915-
Pulaski-Floyd-Montgomery-Carroll-
212 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...NORTHEASTERN CARROLL AND
SOUTHWESTERN MONTGOMERY COUNTIES...

At 212 PM EDT, a strong thunderstorm was located near Hillsville,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Willis...
and Allisonia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3685 8084 3688 8074 3691 8077 3708 8057
      3687 8025 3686 8029 3683 8033 3670 8073
TIME...MOT...LOC 1812Z 241DEG 15KT 3682 8071

JH
Special weather statement, May 18, 3:53 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT THU MAY 18 2017

VAZ016-017-182115-
Floyd-Carroll-
453 PM EDT THU MAY 18 2017

...AN AREA OF STRONG THUNDERSTORMS Capable of producing dime to
nickel size hail WILL AFFECT SOUTHWESTERN FLOYD...AND CARROLL
COUNTIES AND THE NORTHEASTERN CITY OF GALAX...

At 452 PM EDT, strong thunderstorms were clustered near Sylvatus,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Galax...
Hillsville...
Indian Valley...
Willis...
and Fancy Gap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3678 8102 3685 8085 3685 8081 3690 8068
      3691 8067 3699 8048 3682 8035 3663 8090
TIME...MOT...LOC 2052Z 240DEG 49KT 3682 8073

JJM

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 18, 4:12 PM EST
Where
Carroll County, 3.34 mi NNE of Hillsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.812, -80.700

Thunderstorm winds downed two trees along Buck Horn Road causing a temporary closure.

Hail, Carroll

When
May 18, 4:24 PM EST
Where
Carroll County, 2.07 mi S of Dugspur
Measured
1 in hail
Reported by
Public
Coordinates
36.790, -80.620

Hail, Patrick

When
May 18, 6:10 PM EST
Where
Patrick County, Gruzes Store
Measured
0.75 in hail
Reported by
Public
Coordinates
36.680, -80.280

Thunderstorm Wind, Patrick

When
May 18, 6:10 PM EST
Where
Patrick County, 1.77 mi NW of Gruzes Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.700, -80.300

Thunderstorm winds downed two trees along Greasy Bend Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700386, 700387, 700388, 700389.